Printer Friendly

An unusual cause of unstable angina pectoris in a health technician: autophylebotomy.

To the Editor: A 56-year-old male health technician presented with fatigue and unstable angina pectoris. He had obesity, hypertension and a smoking habit as risk factors for coronary artery disease. EKG showed biphasic T waves in leads V2 through V6 (Fig. A). In the laboratory analysis, his hemoglobin value was 7 g/dL. On detailed questioning, his relatives stated that for the last 2 to 3 years, the patient had regularly drawn his own blood (20-30 mL) every week and thrown it away, with the belief that he had too much blood, and it was bad for his health. Coronary angiography, which was performed after increasing the hemoglobin value to >10 mg/dL with blood transfusions, showed normal coronary arteries. His symptoms ceased, and T waves became positive (Fig. B) with blood transfusions.

[ILLUSTRATION OMITTED]

Unstable angina pectoris developing in the presence of an extracardiac condition that intensifies myocardial ischemia is called secondary angina. (1) Autophylebotomy as a cause of secondary angina pectoris, to our knowledge, has never been reported.

Although it is well documented that a common cause of angina pectoris is anemia, our case is unusual because the cause of the anemia was autophylebotomy, and even more unusual because it was performed by a health technician.

Mehmet Ozaydin, MD

Yasin Turker, MD

Ercan Varol, MD

Department of Cardiology

School of Medicine, Suleyman Demirel

University

Isparta State Hospital

Isparta, Turkey

Reference

1. Cannon CP, Braunwald E. Unstable angina and non-ST elevation myocardial infarction. In: Zipes DP, Libby P, Bonow R, Braunwald E (eds). Braunwald's Heart Disease: A Textbook of Cardiovascular Medicine, 7th ed. Philadelphia, Elsevier Saunders, 2005, p 1243.
COPYRIGHT 2007 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters to the Editor
Author:Varol, Ercan
Publication:Southern Medical Journal
Date:Jun 1, 2007
Words:270
Previous Article:Use of naloxone in hydromorphone-induced anaphylactoid reaction.
Next Article:Vitamin K deficiency bleeding after missed prophylaxis: rapid synergistic effect of vitamin K therapy on hemostasis.
Topics:


Related Articles
Predicting the ups and downs of chest pain.
Is the system the problem?
Another racial disparity.
Will your doctor tell you what you need to know?
It's all in the timing.
Consider the source.
Prevalence of STDs is high for black young adults regardless of risk behavior.
Title X funding does not always mean the most accessible services for family planning clients.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters